Article Text

PDF

Uveitis associated with OKT3 therapy for renal transplant rejection
  1. RAY F GARIANO,
  2. MARC L WEITZMAN
  1. Department of Ophthalmology and Visual Science, Yale University School of Medicine, New Haven, CT, USA
  1. Ray Gariano, MD, PhD, Yale University Eye Center, 330 Cedar Street, New Haven, CT 06520-8061, USA ray.gariano{at}yale.edu

Statistics from Altmetric.com

Editor,—OKT3 (Ortho Biotech, Inc, Raritan, NJ, USA) is a murine monoclonal antibody to the CD3 receptor of human T lymphocytes, used in treatment of acute cellular graft rejection.1 Adverse effects of OKT3 include flu-like symptoms, hypotension, pulmonary oedema, cardiac dysfunction, aseptic meningitis, and visual complications.2 We describe uveitis following administration of OKT3.

CASE REPORT

A 51 year old man with polycystic renal disease underwent renal transplant from an unrelated donor. He was treated with antithymocyte globulin and steroid in the immediate postoperative period, and was discharged 7 days after surgery, with a nadir creatinine of 1.1, on cyclosporine 100 mg twice daily, prednisone 200 mg/day, amiodipine, nystatin, and famotidine.

Creatinine rose to 1.9 on postoperative day 30, and renal biopsy demonstrated lymphocytic interstitial infiltration, tubulitis, and endothelialitis. The patient was diagnosed with BANFF 2B rejection, and given intravenous methylprednisolone 500 mg on the first day, tapered over 5 days to prednisone 30 mg/day. Creatinine level rose to 2.4 on day 35, and OKT3 (5 mg/day, intravenous) was begun.

On the fifth day of OKT3 therapy, the patient complained of right eye discomfort and redness. Over 2 days, the discomfort worsened and visual acuity fell, to 6/24− on the right and 6/9 on the left. Marked conjunctival injection, keratic precipitates, iris vessel congestion, white cells in the anterior chamber, hypopyon, and trace anterior vitreous cells were present in the right eye. Inflammation obscured fundus details, but abnormalities were not detected by B-mode ultrasonography. The left eye exhibited conjunctival injection without intraocular inflammation.

Anterior chamber paracentesis from the right eye revealed white blood cells and no organisms. Cultures of aqueous humour and conjunctival swab were negative. Topical prednisolone 1% every 2 hours and hyoscine (scopolamine) 0.25% twice daily were begun in the right eye, and OKT3 was discontinued. Three days later, acuity improved to 6/18, conjunctival injection decreased, and the hypopyon resolved. Prednisolone drops were tapered and, within 5 days, vision improved to 6/7.5 in both eyes, and ocular inflammation cleared. Over the next week, topical medications were tapered, then discontinued, without return of inflammation.

COMMENT

OKT3 is implicated as a cause of anterior uveitis in our patient because of onset of inflammation soon after initiating OKT3 therapy, accelerated resolution of inflammation following discontinuation of OKT3, and lack of identifiable infectious aetiologies. We did not further pursue a cause and effect relation through OKT3 rechallenge because renal status had improved. It is unclear whether OKT3 acted alone or in combination to induce uveitis. This type of synergistic drug interaction is reported for rifabutin induced uveitis, which may be potentiated by concurrent administration of fluconazole.3

Ocular side effects of OKT3 include optic neuritis, abducens nerve palsies, conjunctivitis, scleritis, and blindness presumed due to photoreceptor toxicity.4-6 Non-infectious uveitis in patients taking OKT3 is not reported or known to the manufacturer.

While efficacy of OKT3 against allograft rejection is based on suppression of CD3 T lymphocytes, OKT3 side effects may result from stimulation of separate immune pathways. For instance, aseptic meningitis and encephalitis may result from activation by OKT3 of non-CD3 T cells that then attack neural antigens.2 OKT3 induces a cytokine release syndrome in which interleukin-6, tumour necrosis factor, and other mediators are released by lymphocytes2; these agents are also implicated in uveitis.7 Production of anti-OKT3 and other antibodies, and complement activation, also occur with OKT3 therapy, and may contribute to inflammation by immune complex formation with ocular or other antigens.2 Although vitritis may develop during immune recovery in patients with AIDS and retinitis,8 it is unlikely that enhanced immune activity associated with acute rejection is relevant in our patient, since uveitis began only after additional immunosuppressive therapy was given. A direct toxic effect of OKT3 in ocular tissues has not been reported.

In conclusion, severe anterior uveitis occurred during treatment with OKT3, and resolved with OKT3 withdrawal and topical therapy.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.